Next time you go to a pharmacy take a few minutes to do some secret research. Linger around the prescription counter and play detective by observing what happens.
If you watch people pick up their prescriptions at a busy pharmacy counter, you will discover that the majority grab and go. Only a few take time to talk with a pharmacist about drug side effects or interactions.
One reason people don’t bother to consult with the pharmacist is that drug side effects seem abstract to most patients. That is, they think bad things happen to other people, not to them.
A Close Call for Dad:
This kind of attitude can lead to disaster, as this reader points out:
“Last year we nearly lost our 85-year-old father to the interactions from the seven medications he was prescribed by three different doctors. None of his physicians was a real gatekeeper, monitoring all his medications.
“We discovered the problem after a friend of his called us with concerns. I went down and found him nearly a walking vegetable. I wrote down his meds, went home and started researching. He was taking aspirin, warfarin, digoxin, Sensipar, terazosin, metoprolol and Vytorin.
“As I looked at each drug’s side effects, it seemed that there was a tangled web of adverse reactions. Many of the ‘maladies’ he was experiencing could be side effects of other drugs he was taking for those very ailments.
“I found the Beers list and a drug interaction tool on the web site of his preferred hospital, plugged in his meds and got nine pages of potential interactions: eight with high potential for severe reactions and 16 with moderate potential for severe reactions. All but one of his prescriptions was filled at the same pharmacy, which never caught the potential problems.
“We have changed my father’s doctor to one who reevaluated his meds and made changes and is really overseeing his care. Happily, Dad is now back to his old self.
“The caution to others with elderly parents is to keep an eye on them even if they tell you everything is fine. My father would tell each of his four children things were fine, ‘not wanting to be a burden,’ it turns out. We have to be overseers of their healthcare as well as our own.”
The Beers List: A Good Place to Start!
The Beers list this reader mentions is a compilation of drugs that pose special hazards for older adults. If possible, doctors should avoid prescribing Beers list drugs for their senior patients (people over 65). The list, which was introduced by Mark Beers, MD, in 1991, is frequently updated (Journal of the American Geriatrics Society, Nov., 2015).
New drugs added to the list of PIMs (Potentially Inappropriate Medications) “best avoided in older adults” include:
- Eszopiclone (Lunesta)
- Zaleplon (Sonata)
- Zolpidem (Ambien)
Antiarrhythmics (for irregular heart rhythms)
- Amiodarone (to be avoided as a first-line therapy for atrial fibrillation)
- Disopyramide (Norpace)
- Digoxin (to be avoided as first-line therapy for A-fib or heart failure)
PPI-type Acid-Suppressing Drugs
The new recommendation is to avoid powerful acid-suppressing drugs beyond 8 weeks unless there is a strong justification. This would include:
- Esomeprazole (Nexium)
- Lansoprazole (Prevacid)
- Omeprazole (Prilosec)
- Pantoprazole (Protonix)
- Rabeprazole (Aciphex)
The authors of the 2015 Updateed Beers Criteria point out that long-term use of PPIs are problematic because: “Multiple studies and five systematic reviews and meta-analyses support an association between proton-pump inhibitor exposure and Clostridium difficile infection, bone loss, and fractures.”
You can learn more about the Beers list in our book, Top Screwups Doctors Make and How to Avoid Them in our bookstore. You will also find out about common drug interactions that can be lethal and drugs that can cause disorientation, forgetfulness, confusion and other symptoms of Alzheimer’s disease.
Side Effects from Amiodarone:
“I had heart bypass surgery in March and developed atrial fibrillation a couple of days after the surgery. I was immediately given amiodarone, which is FDA approved ONLY as a last resort drug for ventricular fibrillation, not for atrial fibrillation.
“I suffered amiodarone-induced major thyroid damage. I was also placed in grave danger when a doctor prescribed Cipro for an infection I developed later. Thankfully, my pharmacist caught the warning about an amiodarone/Cipro combination being potentially fatal and I was switched to amoxicillin.”
Cases like these reinforce the need to double-check with prescribers and dispensers about drug interactions. It could save your life.
Perhaps you know people over 65 who are taking multiple medicines. If so, what better holiday gift could you give them than our book, Top Screwups Doctors Make and How to Avoid Them. It might save their lives or prevent drug-induced cognitive decline. Can you think of a greater gift this holiday season?